Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


ONE YEAR OUT AND STILL DETECTABLE
Apr 8, 2008

I was diagnosed HIV + in November of 2006 [ I tested negative in July 2006]. At the time of my diagnosis my viral load was 400,000 and my CD4s 252. I was actually hospitalized with a HIV induced Transverse Myelitis and was quite ill for several months. I immediately started on Combivir and Sustiva. I was tested again in Feb and May of 2007. My viral load was 406 and 409, CD4s were 546 and 505. At that time I asked my MD about changing to Atripla. Consequently, I started Atripla in late June. Now otherwise healthy, I suffer only very minimally with the sequela of TM.

My next 3 consecutive lab draws yielded the following: Aug 2007 - VL 120, CD4s 837 Nov 2007 VL 160, CD4s 954 and in Feb 2008 VL 150 and CD4s 887.

I understand the CDC issued a goal of an undetectable viral load after the first year of HAART.

Im well into my second year of HAART, and I still fall short of the CDCs goal. I have discussed my concern at length with my MD. He tells me not to be alarmed and concludes that my results might be a false negative. Stating that the measuring equipment sometimes doesnt read such small numbers [my viral load] accurately. My genotype was non-reactive across the board, so he feels even more compelled to believe the false negative notion.

My question is simple. Need I be concerned about falling short of the CDCs goal? Your comments on his false negative statement are certainly welcome!

Regards,

Todd

Response from Dr. Frascino

Hey Todd,

Yes it is indeed true that we strive for a goal of "undetectable" with our antiretroviral combination therapy. Your overall response to treatment has been excellent, both virologically (HIV plasma viral load plummeting from 400,000 to 150) and immunologically (CD4s skyrocketing from 252 to the 850-950 range). It's also true that you have yet to reach the desired goal of undetectability. I can certainly understand your HIV specialist's point of view. Your CD4 counts have remained excellent; your resistance tests do not show any resistance mutations; and your very low, but detectable, HIV plasma viral load has remained essentially unchanged since August at approximately 150. You seem to be tolerating your Atripla well and there is much to be said about the convenience of a three-in-one combination pill with a once-a-day dosing schedule. Many HIV specialists (and many HIVers) would be quite happy with this situation and would advise you continue with your current regimen while monitoring your CD4 and viral load counts every three months. It is indeed still possible you could get to an undetectable viral load on this regimen. Other HIV specialists (and HIVers) might be somewhat concerned (rightly or wrongly) that undetectability has not been achieved and decide to either intensify the regimen (add an additional drug) or switch to a different regimen. With the FDA approval of several new antiretroviral agents recently we now have many more potential options from which to choose. Of course with each new option and new regimen there is also the chance of different side effects and toxicities. Weighing the pros and cons, risks and benefits of the various treatment options is a conversation best had with your HIV specialist.

As for false readings on HIV plasma viral load tests, I agree it may be more difficult to measure small viral loads; however, in general these tests are quite accurate and your results have been quite consistent. I would assume your results are real. I would also be willing to continue monitoring your results on the same regimen for the time being, but be ready to switch therapy on short notice if the viral load begins to climb.

Hope that helps.

Dr. Bob


Previous
Sustiva and fatigue (SUSTIVA AND FATIGUE)
Next
JUST A THANK YOU NOTE

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement